Thunderstorm Wind, Windham
- When
- July 20, 4:00 PM EST
- Where
- Windham County, 0.86 mi NW of Saxtons River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.140, -72.510
A tree was downed on a house in Saxtons River.
Scattered showers and thunderstorms developed ahead of an approaching cold front on July 20, 2025. One storm became severe across southern Vermont downing a tree on a house near Saxtons River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered showers and thunderstorms developed ahead of an approaching cold front on July 20, 2025. One storm became severe across southern Vermont downing a tree on a house near Saxtons River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 20, 1:11 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 211 PM EDT Sun Jul 20 2025 .SYNOPSIS... Showers and thunderstorms, some potentially strong to severe, will cross the region into the early evening. High pressure will bring a period of dry, cooler and less humid weather early this week with hot and humid conditions returning for the second half of the week. The next chance for some showers and thunderstorms will be on Thursday or Friday. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Key Message: - Strong to locally severe thunderstorms remain possible into the early evening hours, especially from the Capital District and points south and east. Discussion: Showers and thunderstorms are beginning to develop amid a warm and humid air mass and ahead of an approaching cold front. Latest SPC mesoanalysis suggest MLCAPE values are above 1000 J/kg with 35-45 kt of 0-6 km shear present. Forecast soundings suggest DCAPE values could reach around 700 J/kg which could support some strong to locally severe thunderstorms into this evening. Areas within the Capital District and points south and east look to be most favored for possible stronger thunderstorms where the greatest breaks for sun have been today. Damaging winds remain the primary threat with these storms along with locally heavy downpours. The associated cold front crosses the region this evening with showers and thunderstorms ending. A secondary front dropping southward from northern New York could bring a few isolated showers to northern areas into the early overnight hours. Otherwise, it will become less humid with temperatures falling back into the 50s and lower 60s (with some upper 40s across the Adirondacks). Very nice weather is expected early this week as high pressure builds southward from Canada. 850 hPa temperatures will lower to +5 to +7 C (around -2 STDEV). In addition, precipitable water values will be -1 to -2 STDEV. The result will be mostly clear and dry weather along with low humidity (dew points expected to fall into the 40s for many areas on Monday). High temperatures Monday and Tuesday will be below normal but rather pleasant with values in the upper 60s to upper 70s. Ideal radiational cooling conditions will lead to temperatures falling into the 40s and 50s both Monday and Tuesday night. It is possible for some localized colder spots in the Adirondacks to fall into the upper 30s Monday night. Forecast soundings suggest deep mixing is possible, especially on Monday, which could lead to a northwesterly breeze at times with some gusts on the order of 20 to 25 mph. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Key Message: - Hot and humid conditions are expected to return for the second half of the week. Confidence is increasing for the potential for heat advisory criteria to be met for one or multiple days for valley areas. Discussion: An upper level ridge will build across the region for the second half of the week as surface high pressure slides off to the east. South to southwesterly flow at the surface and aloft will bring an increasingly warm and humid air mass into the region as 850 hPa temperatures increase to around +20C (around +2 STDEV). High temperatures will return to the 80s and 90s with dewpoints rising into the upper 60s to mid-70s. Feels-like temperatures in valley areas should reach the upper 90s to lower 100s by Thursday and Friday. Heat advisories will likely be needed later in time as the event gets closer. Upper level disturbances will track over the northern periphery of the ridge later this week which could bring a shower or thunderstorms to northern areas on Thursday with a better chance for more coverage of showers and thunderstorms by Friday and Saturday. A weak cold frontal passage and high pressure attempting to build to the north may bring a little relief from the heat and humidity by the end of the weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Through 18z/Mon...Scattered to numerous showers and thunderstorms will cross the TAF sites until 00z/Mon where some brief reductions to IFR/MVFR will be possible along with gusty winds. TEMPO groups were included at all TAF sites for the most likely timing of this activity. In the wake of these showers, gradual clearing will result in VFR conditions for the rest of the TAF period. The exception could be for a period of MVFR cigs at KPSF before cloud coverage diminishes overnight. While some patchy fog could occur, confidence on inclusion in the TAFs is low as a drier air mass will build into the region tonight. South to southwesterly wind this afternoon will become northwesterly tonight then north to northwesterly on Monday. A few gusts could reach 20 kt on Monday. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun SHORT TERM...Rathbun LONG TERM...Rathbun AVIATION...Rathbun
Special Weather Statement
National Weather Service Albany NY
358 PM EDT Sun Jul 20 2025
MAZ001-NYZ053-054-VTZ013-202030-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Bennington VT-
358 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RENSSELAER AND
SOUTHWESTERN BENNINGTON COUNTIES THROUGH 430 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, or near Hoosick Falls, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bennington, Hoosick Falls, Pownal, Stamford, Hoosick, Pittstown,
North Bennington, Valley Falls, Woodford, Old Bennington, Hoosick
Junction, Paper Mill Village, Sodom, Petersburg Junction, East
Hoosick, Babcock Lake, Johnsonville, East Buskirk, Eagle Bridge, and
Factory Hollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4274 7299 4274 7302 4271 7302 4270 7300
4270 7301 4281 7361 4294 7354 4295 7345
4292 7296
TIME...MOT...LOC 1958Z 277DEG 27KT 4284 7342
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJGSpecial Weather Statement
National Weather Service Albany NY
417 PM EDT Sun Jul 20 2025
NYZ084-VTZ013>015-202100-
Southern Washington NY-Eastern Windham VT-Western Windham VT-
Bennington VT-
417 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
BENNINGTON AND WINDHAM COUNTIES THROUGH 500 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Manchester, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bellows Falls, Arlington, Londonderry, Townshend, Manchester,
Stratton, Shaftsbury, Putney, Dorset, Saxtons River, Westminster,
Newfane, Manchester Center, West Wardsboro, Windham, Rockingham,
White Creek, Dover, Jamaica, and Sunderland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Vermont.
&&
LAT...LON 4308 7244 4305 7247 4300 7244 4300 7246
4297 7247 4295 7253 4292 7252 4289 7253
4295 7337 4331 7324 4330 7299 4329 7299
4330 7297 4330 7282 4325 7282 4322 7269
4324 7257 4323 7243 4315 7246 4312 7243
TIME...MOT...LOC 2017Z 281DEG 33KT 4313 7306
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AJGPreliminary Local Storm Report
National Weather Service Albany NY
446 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Dmg Nassau 42.51N 73.61W
07/20/2025 Rensselaer NY Dept of Highways
Tree and wires down near New York Route 203
and Alter Alley Way in Nassau.
&&
RathbunPreliminary Local Storm Report
National Weather Service Albany NY
447 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 2 WNW Rotterdam Junctio 42.89N 74.08W
07/20/2025 Schenectady NY County Official
Downed tree and wires in Pattersonville.
0324 PM Tstm Wnd Dmg 2 SW South Glens Falls 43.27N 73.66W
07/20/2025 Saratoga NY Emergency Mngr
Pole and wires down in woods.
0215 PM Hail 1 ESE Averill Park 42.63N 73.53W
07/20/2025 E0.88 Inch Rensselaer NY Public
Nickel to quarter size hail reported at
Glass Lake.
0242 PM Tstm Wnd Dmg 3 NE Charleston Four Co 42.84N 74.36W
07/20/2025 Montgomery NY County Official
Downed tree.
0244 PM Tstm Wnd Dmg 2 ENE Charleston Four C 42.81N 74.36W
07/20/2025 Montgomery NY County Official
Downed tree.
&&Special Weather Statement
National Weather Service Albany NY
451 PM EDT Sun Jul 20 2025
MAZ025-202115-
Southern Berkshire MA-
451 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BERKSHIRE COUNTY
THROUGH 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Becket, or 14 miles southeast of Pittsfield, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Otis, Monterey, Tyringham, Otis Wood Lanes, Leisure Lee, Algerie Four
Corners, Bonny Rigg Corners, North Otis, Hephzibah Heights, Becket
Center, West Becket, East Otis, Cold Spring, and West Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Massachusetts.
&&
LAT...LON 4224 7301 4215 7303 4215 7307 4213 7307
4212 7306 4216 7325 4234 7320 4230 7300
4225 7300
TIME...MOT...LOC 2051Z 281DEG 28KT 4230 7307
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
AJGPreliminary Local Storm Report
National Weather Service Albany NY
458 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tstm Wnd Dmg 4 E Stephentown 42.54N 73.36W
07/20/2025 Rensselaer NY Law Enforcement
Downed tree across road at Route 22 and
Provost Rd.
&&The Albany radar (KENX), 141 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was downed on a house in Saxtons River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287381.